OJGas  Vol.3 No.3 , July 2013
Acute hepatitis associated with the use of natural product camu-camu
ABSTRACT
A 45-year-old previously healthy caucasian man was admitted for pruritus, scleral icterus and dark urine. The patient was reported to have taken a spoon of a preparation containing camu-camu (myrciaria dubia) a day. He took no other drugs and did not drink alcohol or use illicit substance. Laboratory studies reveiled an elevated aspartate transaminase of 403 U/L, and alanine transaminase of 1185 U/L, alkalinephosphatase of 335 U/L, gamma glutamyl transpeptidase of 300 U/L, and elevated total bilirubin of 142 μmol/L. His complete blood count was normal. Tests for viral, metabolic or autoimmune causes of liver injury were negative. Liver biopsy demonstrated centrilobular hepatocellular damage was compatible with drug toxicity which was not of very recent origin. Clinical and laboratory signs of liver injury gradually improved and the patient was discharged. Myrciaria dubia is used as a dietary supplement with antioxidant properties. To our knowledge, this is the first report of liver injury probably related to use of camu-camu. Exclusion of other causes and the histological diagnosis were compatible with drug toxicity render camu-camu which was most likely as the cause of acute heaptitis most likely. It is important to increase the awareness of both clinicians and patients about the potential dangers of herbal remedies in absence of reliable studies of clinical efficacy and benefit-risk assessment.

Cite this paper
Bertoli, R. , Mazzuchelli, L. and Cerny, A. (2013) Acute hepatitis associated with the use of natural product camu-camu. Open Journal of Gastroenterology, 3, 214-216. doi: 10.4236/ojgas.2013.33035.
References
[1]   Tindle, H.A., Davis, R.B., Phillips, R.S. and Eisenberg, D.M. (2005) Trends in use of complementary and alternative medicine by US adults: 1997-2002. Alternative Therapies, Health and Medicine, 11, 42-49.

[2]   Xue, C.C., Zhang, A.L., Lin, V., Da Costa, C. and Story, D.F. (2007) Complementary and alternative medicine use in Australia: A national population-based survey. The Journal of Alternative and Complementary Medicine, 13, 643-650. doi:10.1089/acm.2006.6355

[3]   Eisenberg, D.M., et al. (1998) Trends in alternative medicine use in the United States, 1990-1997: Results of a follow-up national survey. JAMA, 280, 1569-1575. doi:10.1001/jama.280.18.1569

[4]   Ni, H., et al. (2002) Utilization of complementary and alternative medicine by United States adults: Results from the 1999 national health interview survey. Medical Care, 40, 353-358. doi:10.1097/00005650-200204000-00011

[5]   Chalasani, N., et al. (2008) Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States. Gastroenterology, 135, 1924. doi:10.1053/j.gastro.2008.09.011

[6]   Naranjo, C.A., Busto, U., Sellers, E.M., et al. (1981) A method for estimating the probability of adverse drug reactions. Clinical and Pharmacological Therapy, 30, 239-245. doi:10.1038/clpt.1981.154

[7]   Benichou, C. (1990) Criteria of drug-induced liver disorders. Report of an international consensus meeting. Journal of Hepatology, 11, 272. doi:10.1016/0168-8278(90)90124-A

[8]   Larrey, D. (2002) Epidemiology and individual susceptibility to adverse drug reactions affecting the liver. Semin Liver Disease, 22, 145. doi:10.1055/s-2002-30101

[9]   Danan, G. and Benichou, C. (1993) Causality assessment of adverse reactions to drugs—I. A novel method based on the conclusions of international consensus meetings: Application to drug-induced liver incurie. Journal of Clinical Epidemiology, 46, 1323. doi:10.1016/0895-4356(93)90101-6

 
 
Top